Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Part II. How am I doing now?
Apr 20, 2003

How am I doing? Part II April 18, 2003

Dr. Holodniy, you answered my question on April 3, 2003, now I am asking for your advise and comments to a follow-up. Part I: I was hospitalized in September with Sodium level at 15 and Potassium level also abnormally low (obviously severe electrolyte imbalance). I lost about 40# in about 4 maybe 5 weeks. I could not eat due to Thrush, a total loss of taste and an acute sense of smell and I had pneumocystis. My HIV results came back the second day of hospitalization (previous HIV test was inconclusive) and the results were not unexpected: VL 38,917 CD4 26/4. Lots of tests and IVs later, my lover of nearly 30 years took his own life (he was never tested, but couldn't face additional suffering). I had lots of problems with the loss because we were inseparable. I have an excellent Aids doctor and a strong relationship established with his nurse practictioner. The doctor assured my lover and me that I would live a normal life span if I took my meds. I am 58 years old and I do take my meds religiously in spite of possible allergies to the meds. I am on Kaletra and Combivir and they seem to be working well and I am on Zoloft 100mg and Acyclovir, Prevacid, Lopid, Zithromax and Pentamadine 1xmonth...My VL is now under 50 and the CD4 is at 65/10...new tests were just done today and I will have those results in 2 weeks when I go back to the doctor. I have gained most of the weight back I previously lost and my taste and smell are fairly normal. What I want to know is how am I doing?

Part II: Went to Infectious Disease doctor yesterday. VL still <50; CD4 count fell to 38/9. I was not expecting this and the doctor seemed worried. I have had nagging cold, cough, sinus involvement, no fever for 23 days and mild chills for about 10 weeks. Doctor decided to take me off of Combivir, replacing it with Epivir and Viread and adding on short term basis Flonase, Tequin, saline nasal spray and sudafed. The only other change was forced by the insurance company and, that is, replace Prevacid with Protonix. I also use a testosterone patch that has helped my sexual drive, I think, and my lethargy. My triglycerides are over 300 and my cholesteral is 210 or something like that (I didnt write the triglyceride and cholestral levels down, but they are high). My weight gain has leveled off, but I have diarrhea every morning without fail (am only). I also itch continually (head, face, neck, arms, legs, chest and back. The doctor thinks it is because my CD4 count is so very low. I return to the family doctor for general evaluation in about a month and back to the HIV doctor same day for monthly Pentamadine. Full evaluation with HIV/Aids doctor in 2 months. I think Ive covered everything. Should I be doing something different?

Response from Dr. Holodniy

Very good snyopsis of events. The only thing I am not sure of is how long you have now been on meds (total time), in order to guage progress of your counts. In addition, do you have your white blood cells (WBC) and total lymphocyte counts from your previous lab results? On the one hand your CD4 percentage has risen significantly, but on the other, your absolute count is still low. This maybe because your total WBC are low. That could have resulted from the AZT in combivir, or alternatively from some ongoing sinus or respiratory infection that you may be having. Dry, itchy, rashy skin, is relatively common in patients with very low CD4 counts. This tends to improve when counts get better. Although it is always important to rule out drug reactions, fungal infections, and other causes of skin inflammation. A screening visit to the dermatologist is sometimes in order. If other infectious causes of diarrhea have been ruled out, it could be Kaletra induced. In many patients we have them take an anti-motility drug like lomotil with their PI. This tends to solve the problem. Rather than waiting for diarrhea to start and then taking the lomotil. Other than that, I still think you are in pretty good shape.



Previous
ch4 and viral load
Next
how do depleted numbers of CD4 cells affect antibody production

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement